(July 5, 2011)
In a culture where image and appearance are everything, nobody wants to deal with hair loss, right? What if you had to choose between hair-loss or impotence? Which route would you take? It seems as though that is the decision faced by people contemplating Propecia use. Propecia (along with Proscar and Avodart) belongs to a class of drugs called 5-alpha reductase inhibitors, or 5-ARIs. Propecia is used to treat male pattern hair loss or enlarged prostates. 5-ARIs block the male hormone that causes the prostate to swell, as well as blocking the production of a male hormone in the scalp that stops hair growth. This, in turn, decreases the need for prostate surgery, as well as prevents hair loss. However, a recent study found in the Journal of Sexual Medicine found that men who have taken Propecia may experience the following side effects, even after discontinuing use: increased risk of high-grade prostate cancer, erectile dysfunction, reduced libido and other sexual issues. In case you breezed by that last sentence too fast, I will reiterate: “EVEN AFTER DISCONTINUING USE!!” Doctors have known about Propecia’s impotence problems while patients are on the medication, but new studies now show that these symptoms may last up to 40 months after taking the drug! 40 months – for those of us who are mathematically challenged – is just under three and a half years. Look on the bright side: at least you’ll have a full head of hair! The problem with this is that the drug’s label falsely states that “resolution occurred in men who discontinued therapy with Propecia due to these side effects.” A study found in the March issue of the Journal of Sexual Medicine found that 5 to 23 percent of men taking a 5-ARI experienced sexual problems, and for half of these men, the issues continued after stopping use. Although nobody wants to be impotent, there are also more serious side effects that accompany Propecia use. According to a June 2011 warning issued by the U.S. Food and Drug Administration, doctors and Propecia users should be aware of the increased risk of patients to develop high-grade prostate cancer. This warning states that the same drugs used to decrease the overall chance of developing lower-risk forms of prostate cancer also increases that risk in high-grade prostate cancer, which is highly aggressive and spreads at a much faster rate than low-risk prostate cancer. The need for a safety alert by the FDA became apparent when two large, randomized, placebo-controlled trials found that men taking Propecia faced a 63 percent higher risk of high-grade prostate cancer compared to those taking placebos. The two studies were conducted by the Prostate Cancer Prevention Trial (PCPT) and the Reduction by Dutasteride of Peostate Cancer Events (REDUCE), both found in the New England Journal of Medicine. Although it has been almost a month since the FDA alerts were released to the public, there are still 5 million patients who were prescribed a 5-ARI between the years 2002 and 2009. Assuming those with impotence problems won’t rid these symptoms for up to 40 months after use, they must have stopped taking Propecia by March of 2008. Hindsight might be 20/20, but is a full head of hair really worth impotence and an increased risk of high-grade prostate cancer? In my opinion, you can mask baldness with a hat, but what about the symptoms of taking Propecia? If you would like to learn more about Propecia, or see how one of our attorneys can help you, contact us today – 1-800-246-4878.